Background and Design:
Hepatitis C virus (HCV) infection is associated with mixed cryoglobulinemia, which can cause a vasculitis affecting various organs. To determine the prevalence of cutaneous vasculitis in patients infected with HCV, information concerning a series of 408 HCV antibody—positive outpatients was analyzed. Patients with a skin eruption were evaluated by a dermatologist for objective evidence of cutaneous vasculitis, and the sensitivity of cryoglobulins was compared with that of rheumatoid factor activity as a serologic marker of mixed cryoglobulinemia in these patients.
Cutaneous vasculitis was identified in 10 of 408 HCV-infected patients (prevalence of at least 2%). The vasculitis was manifested as palpable purpura in eight patients, livedo reticularis in one patient, and urticaria in one patient. The skin eruption was a major presenting feature in each of the 10 patients and even led to the discovery of occult HCV infection in two patients. Histo- logic examination revealed leukocytoclastic vasculitis in six patients and necrotizing arteritis consistent with polyarteritis nodosa in two patients. All 10 patients had chronic active hepatitis and exhibited rheumatoid factor activity. Variable features attributable to mixed cryoglobulinemia included arthropathy, central nervous system abnormalities, and glomerular disease. Serum cryoglobulins were detected in only four patients.
Practitioners should be alert to the possibility of HCV infection in patients presenting with palpable purpura, livedo reticularis, or urticaria, in which the underlying histologic features are those of leukocytoclastic vasculitis or necrotizing panarteritis. Positive serologic test results for HCV antibody and rheumatoid factor in such patients virtually confirm the diagnosis of HCV-induced mixed cryoglobulinemia.(Arch Dermatol. 1995;131:1119-1123)
Karlsberg PL, Lee WM, Casey DL, Cockerell CJ, Cruz PD. Cutaneous Vasculitis and Rheumatoid Factor Positivity as Presenting Signs of Hepatitis C Virus—Induced Mixed Cryoglobulinemia. Arch Dermatol. 1995;131(10):1119-1123. doi:10.1001/archderm.1995.01690220025005